There is evidence that drug-induced embryonic arrhythmia initiates phenytoin (PHT) teratogenicity. The arrhythmia, which links to the potential of PHT to inhibit a specific potassium channel (Ikr), may result in episodes of embryonic ischemia and generation of reactive oxygen species (ROS) at reperfusion. This study sought to determine whether the proposed mechanism might be relevant for the teratogenic antiepileptic drug trimethadione (TMO).
Effects on embryonic heart rhythm during various stages of organogenesis were examined in CD-1 mice after maternal administration (125-1,000 mg/kg) of dimethadione (DMO), the pharmacologically active metabolite of TMO. Palatal development was examined after administration of a teratogenic dose of DMO and after simultaneous treatment with DMO and a ROS-capturing agent (alpha-phenyl-N-tert-butyl-nitrone; PBN). The Ikr blocking potentials of TMO and DMO were investigated in HERG-transfected cells by using voltage patch-clamping tests.
DMO caused stage-specific (gestation days 9-13 only) and dose-dependent embryonic bradycardia and arrhythmia at clinically relevant maternal plasma concentrations (3-11 mM). Hemorrhage in the nasopharyngeal part of the embryonic palate (within 24 h) preceded cleft palate in fetuses at term. Simultaneous treatment with PBN significantly reduced the incidence of DMO-induced cleft palate, from 40 to 13%. Voltage patch-clamping studies showed that particularly DMO (70% inhibition), but also TMO, had Ikr blocking potential at clinically relevant concentrations.
TMO teratogenicity, in the same way as previously shown for PHT, was associated with Ikr-mediated episodes of embryonic cardiac arrhythmia and hypoxia/reoxygenation damage.